Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS State College, PA

June 23, 20174 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 23, 2017, 3:56 PM EDT for 4 counties in Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 3:56 PM EDT (19:56 UTC)
Expired
Jun 23, 2017, 5:00 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, PA, Dauphin County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 114 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:57 PM EDTTSTM WND DMGSchlusser, PADOWNED TREES SCATTERED ACROSS CUMBERLAND COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS51 KCTP 231956
SVRCTP
PAC041-043-099-133-232100-
/O.NEW.KCTP.SV.W.0078.170623T1956Z-170623T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
356 PM EDT FRI JUN 23 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern York County in south central Pennsylvania...
  Southern Dauphin County in south central Pennsylvania...
  Central Cumberland County in south central Pennsylvania...
  East central Perry County in south central Pennsylvania...

* Until 500 PM EDT

* At 356 PM EDT, severe thunderstorms were located along a line
  extending from Wertzville to near Newville, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Hummelstown, Carlisle, Lower Allen, Steelton, Hershey, Enola,
  Mechanicsburg, Camp Hill, Colonial Park and Middletown.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 219 to 255.
 Interstate 81 from mile markers 35 to 81.
 Interstate 83 from mile markers 29 to 50.
 Interstate 283 from mile markers 0 to 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4012 7747 4031 7710 4037 7696 4043 7666
      4025 7659 4005 7682
TIME...MOT...LOC 1956Z 261DEG 33KT 4028 7705 4014 7735 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
3 follow-up statements
064 
WWUS51 KCTP 232008
SVSCTP

Severe Weather Statement
National Weather Service State College PA
408 PM EDT FRI JUN 23 2017

PAC099-232017-
/O.CAN.KCTP.SV.W.0078.000000T0000Z-170623T2100Z/
Perry PA-
408 PM EDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PERRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the 
county. Therefore, the warning has been cancelled for Perry county.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
south central Pennsylvania.

LAT...LON 4014 7723 4030 7711 4031 7697 4033 7691
      4035 7693 4043 7666 4025 7659 4005 7682
TIME...MOT...LOC 2007Z 266DEG 46KT 4032 7687 4021 7695 4013 7710 

$$

PAC041-043-133-232100-
/O.CON.KCTP.SV.W.0078.000000T0000Z-170623T2100Z/
York PA-Dauphin PA-Cumberland PA-
408 PM EDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN YORK...SOUTHERN DAUPHIN AND NORTHEASTERN CUMBERLAND
COUNTIES...

At 407 PM EDT, severe thunderstorms were located along a line
extending from near Rockville to Shiremanstown to near Boiling
Springs, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Harrisburg, Hummelstown, Lower Allen, Steelton, Hershey, Enola, 
Mechanicsburg, Camp Hill, Colonial Park, Middletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4014 7723 4030 7711 4031 7697 4033 7691
      4035 7693 4043 7666 4025 7659 4005 7682
TIME...MOT...LOC 2007Z 266DEG 46KT 4032 7687 4021 7695 4013 7710 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
121 
WWUS51 KCTP 232032
SVSCTP

Severe Weather Statement
National Weather Service State College PA
432 PM EDT FRI JUN 23 2017

PAC041-232042-
/O.CAN.KCTP.SV.W.0078.000000T0000Z-170623T2100Z/
Cumberland PA-
432 PM EDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...

The storms which prompted the warning have moved to the east. 
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
south central Pennsylvania.

LAT...LON 4022 7686 4043 7666 4025 7659 4005 7682
TIME...MOT...LOC 2032Z 265DEG 33KT 4035 7659 4021 7667 4016 7682 

$$

PAC043-133-232100-
/O.CON.KCTP.SV.W.0078.000000T0000Z-170623T2100Z/
York PA-Dauphin PA-
432 PM EDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTH CENTRAL YORK AND SOUTHEASTERN DAUPHIN COUNTIES...

At 432 PM EDT, severe thunderstorms were located along a line
extending from near Palmyra to near Middletown to Valley Green,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Hummelstown, Steelton, Hershey, Middletown, Colonial Park, Palmyra,
Highspire, Skyline View, Lawnton and Bressler-Enhaut-Oberlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4022 7686 4043 7666 4025 7659 4005 7682
TIME...MOT...LOC 2032Z 265DEG 33KT 4035 7659 4021 7667 4016 7682 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
346 
WWUS51 KCTP 232052
SVSCTP

Severe Weather Statement
National Weather Service State College PA
452 PM EDT FRI JUN 23 2017

PAC043-133-232101-
/O.EXP.KCTP.SV.W.0078.000000T0000Z-170623T2100Z/
York PA-Dauphin PA-
452 PM EDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL YORK AND
SOUTHEASTERN DAUPHIN COUNTIES WILL EXPIRE AT 500 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
south central Pennsylvania.

LAT...LON 4022 7686 4043 7666 4025 7659 4005 7682
TIME...MOT...LOC 2051Z 261DEG 33KT 4038 7636 4024 7644 4019 7659 

$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:58 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 23, 2:58 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
258 PM EDT Fri Jun 23 2017

.SYNOPSIS...
The combination of an approaching frontal system and the
remnants of Tropical Storm Cindy will funnel a plume of deep
tropical moisture into the region today and tonight.
The cold front will push east across the region during the
morning Saturday, followed by drier and cooler air with
comfortable humidity that will last through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers are becoming more numerous once again as the leading
edge of the deep plume of tropical moisture begins to nose into
western PA.

Additionally on the southern edge of the clouds over the lower
Susq Valley, temperatures have warmed into the 80s. Combined
with dewpoints in the low to mid 70s, ML CAPEs have cooked up
to between 500 and 1000J. Moderate to strong deep layer shear
also is supporting a large area of EHI's over 1 m2s-2, with
much of the lower Susq in excess of 2 m2s-2. So before the heavy
rain threat evolves, we could be dealing with severe storms
with the potential for supercells. SPC has expanded their Slight
Risk to cover much of SRN PA as a result. A Severe Thunderstorm
Watch has been issued for much of southern PA.

Analysis shows PWATs exceeding 2" (2-4 sigma) in a wide plume
from the Louisiana Gulf Coast up into central PA, and moisture
transport vectors indicate a continued advection of this
tropical airmass into our region.

With the convection starting to surge into the area, the
remainder of the afternoon into the evening will just see an
increase in the extent and intensity of the rain. QPF on the
order of 1.00" to 2.50" looks reasonable with the usual embedded
areas of higher amounts which could cause flooding. The most
vulnerable area looks to be the Laurels where instability will
combine with terrain bringing enhanced lift causing localized
heavier amounts. As a result we have issued a Flash Flood Watch
for our SWRN 4 counties.

&&

.SHORT TERM /SATURDAY/...
Conditions will improve rapidly Saturday morning as the deep
moisture speeds eastward. NHC expects whatever is left of Cindy
to be on the MD coast by 8AM so the best of the rain will be
over with drier air sweeping in behind the departing low and
cold front.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Models have trended toward much better agreement with the
evolution of the seasonably strong large scale upper trough over
the Eastern U.S. A couple of shortwave impulses reflecting weak
surface fronts or troughs will provide a limited/mainly diurnal
opportunity for widely scattered showers/isolated low- topped
thunderstorms Sunday-Tuesday. However, much of the this period
will be pleasant and dry with below normal PW supporting low
humidity and below normal temperatures relative to late June
climatology.

The trough is fcst to lift out and leave a more zonal pattern by
the middle of the week, followed by a resurgence of the
Southeast U.S. upper ridge. Models and ensembles show the ridge
breaking down in the west as a trough shifts east across the
Rockies into the Plains. Southerly flow increasing ahead of its
attendant frontal system should result in an upward/warmer trend
in temperatures accompanied by low level moisture/humidity.
Expect max/min temps to get back to seasonal levels around
midweek and likely reaching above normal levels by next Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Widespread MVFR/IFR remains in place across central PA this
aftn, as the remnants of TS Cindy make their way across the
area. Showers are moving in from the west, some with locally
heavy downpours and sudden reductions in vsby. Thunderstorms
should develop as well, especially across srn PA where the sun
has come out. Storms may contain gusty winds.

Showers/storms will persist into this eve and tonight, with
localized downpours remaining likely. This will result in
significant reductions in both vsbys and cigs.

Gradual improvement to VFR is expected area-wide on Saturday,
as the system pulls east of the region.

.OUTLOOK...

Sat...Scattered restrictions in AM showers...otherwise
becoming VFR.

Sun...Mainly VFR.

Mon-Tue...Mainly VFR, but with a chance of SHRA/TSRA.

Tue-Wed...VFR.

&&

.EQUIPMENT...
KCCX radar will be offline for approximately 4 days starting
Saturday, June 24th for technicians to install the first of 4
major service-life extension upgrades. The work on the radar has
been scheduled to minimize potential impacts to operations and
will be delayed if hazardous weather is forecast.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM EDT this evening through late
tonight for PAZ024-025-033-034.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...Evanego
EQUIPMENT...Steinbugl
Hazardous weather outlook, Jun 23, 2:22 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
222 PM EDT Fri Jun 23 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049-051-053-241830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Montour-Columbia-
222 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

Strong to severe thunderstorms with gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-241830-
Cambria-Blair-Somerset-Bedford-
222 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-036-050-052-056>059-063>066-241830-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Snyder-Northumberland-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
222 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 23, 2:18 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT FRI JUN 23 2017

PAZ024-025-033-034-231845-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
218 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT, Doppler radar indicated a strong thunderstorm over
Dale, moving east at 55 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Belmont, Johnstown, Windber, Westmont, Portage, Blue Knob State Park,
Salix-Beauty Line Park, Davidsville, Horseshoe Curve, Scalp Level,
Ski Gap, Dunlo, East Conemaugh, St. Michael, Lilly, South Fork,
Ehrenfeld, Queen, Paint and Gallitzin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4032 7903 4038 7898 4051 7846 4021 7847
      4020 7909
TIME...MOT...LOC 1817Z 253DEG 46KT 4030 7891

Evanego
Special weather statement, Jun 23, 3:29 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT FRI JUN 23 2017

PAZ024-232000-
Cambria PA-
329 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL
400 PM EDT...

At 327 PM EDT, Doppler radar indicated a strong thunderstorm near
East Conemaugh, moving east at 50 mph.

Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  East Conemaugh and Daisytown around 330 PM EDT.
  Nanty-Glo, Vinco and Belsano around 335 PM EDT.
  Ehrenfeld, South Fork and St. Michael around 340 PM EDT.
  Ebensburg and Portage around 345 PM EDT.
  Sankertown, Cresson and Loretto around 350 PM EDT.
  Gallitzin around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain is also occurring with this storm. When added to the
rainfall from today, this additional rain may lead to minor
flooding. Do not drive into water covering the roadway.

&&

LAT...LON 4036 7900 4052 7891 4063 7844 4060 7844
      4056 7847 4051 7854 4037 7857 4034 7861
      4029 7903 4031 7904
TIME...MOT...LOC 1927Z 256DEG 44KT 4041 7896

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:27 PM EDTSpecial Weather StatementCTPCumberland33 min
Jun 23, 2:16 PM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Somerset13 hr
Jun 23, 2:18 PM EDTSpecial Weather StatementCTPCambria27 min
Jun 23, 2:40 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Huntingdon65 min
Jun 23, 3:20 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry40 min
Jun 23, 3:29 PM EDTSpecial Weather StatementCTPCambria31 min
Jun 23, 4:18 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill42 min
Jun 23, 4:25 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon65 min
Jun 23, 4:27 PM EDTSpecial Weather StatementCTPSomerset48 min
Jun 23, 4:35 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York55 min
Jun 23, 4:43 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Jun 23, 5:16 PM EDTSpecial Weather StatementCTPBedford29 min
Jun 23, 5:27 PM EDTSevere Thunderstorm WarningCTPLancaster33 min
Jun 23, 6:02 PM EDTSpecial Weather StatementCTPFranklin, Fulton, Huntingdon, Juniata, Perry43 min
Jun 23, 6:04 PM EDTSpecial Weather StatementCTPLebanon26 min
Jun 23, 6:34 PM EDTSpecial Weather StatementCTPSchuylkill41 min
Jun 23, 6:43 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Perry47 min
Jun 23, 7:00 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Perry, York3 hr
Jun 23, 7:38 PM EDTSpecial Weather StatementCTPSchuylkill22 min
Jun 23, 7:46 PM EDTSpecial Weather StatementCTPDauphin44 min
Jun 23, 7:50 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.